Tornadoes · United States · Oklahoma · 2016

EF1 tornado, Bozarth to Leonard, Oklahoma, April 26, 2016

From Bozarth to Leonard, this EF1 tornado ran 3.8 miles across Tulsa County on April 26, 2016, touching down at 10:18 PM CDT and reaching 600 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 26, 2016
Touchdown
10:18 PM CDT (03:18 UTC)
Lifted
10:25 PM CDT (03:25 UTC)
On the ground
7 minutes
Path length
3.8 miles (6.1 km)
Path width
600 yards (549 m)
Deaths
0
Injuries
0
Property damage
$150,000
County
Tulsa County
Touchdown point
36.093, -96.006
Lift-off point
36.103, -95.939
Record number
1604262118-01

The damage survey

64 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • uprooted trees with convergent pattern
  • lots of uprooted trees, snapped large limbs, snapped power poles, roof damage throughout this neighborhood
  • roof damage to homes in this neighborhood and large tree limbs snapped
  • several buildings damaged in this area

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed over northeastern Oklahoma during the late morning and early afternoon hours of the 26th, as a weak upper level disturbance passed through the area. The storms produced small hail over portions of northeastern Oklahoma.||By late afternoon, the atmosphere over central and eastern Oklahoma had become very unstable. Thunderstorms developed along and ahead of a dry line that had moved into western Oklahoma. These storms quickly became severe as they moved eastward during the late afternoon and evening hours. The storms formed into a very organized squall line over central Oklahoma during the evening. Ahead of this squall line over eastern Oklahoma, very strong low level wind shear had developed as the low level jet strengthened across the area. As a result of this strong wind shear, coupled with moderately strong instability that persisted well into the overnight hours, this squall line was able to produced numerous tornadoes and widespread damaging wind as it moved across eastern Oklahoma.

This tornado developed just west of Highway 75 and moved east northeast. It damaged a church and homes west of the Arkansas River, and snapped trees and power poles on Riverside Drive just east of the river. Homes were damaged, trees were snapped or uprooted, and power poles were blown down between Riverside Drive to near Harvard Avenue, where the tornado lifted. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

This tornado damaged industrial buildings, damaged the roofs of homes, and blew down trees and power lines. Based on this damaged, maximum estimated wind in the tornado was 90 to 100 mph.

This is the first segment of a two segment tornado. In Tulsa County, this tornado damaged homes and snapped or uprooted trees. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

18 minutes of warning. NWS TSA issued a tornado warning for this county at 03:00 UTC, 18 minutes before the tornado touched down, in force until 03:30 UTC.

The county was under a tornado watch, issued at 19:32 UTC and running to 04:34 UTC.

Issued (UTC)ExpiredProductOffice
19:32 UTC04:34 UTCTornado WatchTSA
02:31 UTC03:30 UTCSevere Thunderstorm WarningTSA
03:00 UTC03:30 UTCTornado WarningTSA
03:20 UTC04:00 UTCSevere Thunderstorm WarningTSA
03:26 UTC03:42 UTCTornado WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 26, 9:34 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 26, 9:34 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
934 PM CDT TUE APR 26 2016

.DISCUSSION...
QLCS is entering the northwest part of our forecast area at this
time and will move east across all of eastern Oklahoma and
northwest Arkansas overnight. Damaging winds will be the main
threat, along with brief, isolated spinup tornadoes along the
leading edge. Some hail may also occur, but most of it will be
small. Have adjusted first period elements to fit current
trends, with the rest of the forecast left as is.

Update on the way.

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.

&&

SHORT TERM...20
LONG TERM....05

PLATE
Hazardous weather outlook, Apr 26, 5:18 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT TUE APR 26 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT TUE APR 26 2016

...SEVERE WEATHER EXPECTED TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 8 PM.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 8 PM.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...MAINLY SOUTHEAST OKLAHOMA.
	ONSET...OVERNIGHT.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...MAINLY SOUTHEAST OKLAHOMA.
	ONSET...OVERNIGHT.

DISCUSSION...
THUNDERSTORMS CURRENTLY DEVELOPING FROM NORTH CENTRAL INTO
SOUTHWEST OKLAHOMA WILL MOVE EAST INTO EASTERN OKLAHOMA AND
EVENTUALLY NORTHWEST ARKANSAS THIS EVENING AND OVERNIGHT. STRONG
INSTABILITY AND INCREASING WIND SHEAR WILL SUPPORT A SIGNIFICANT
SEVERE WEATHER RISK ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS
BE POSSIBLE THROUGH THE OVERNIGHT HOURS...WITH THE TORNADO
POTENTIAL BEING GREATEST PRIOR TO MIDNIGHT. THE TORNADIC POTENTIAL
IS EXPECTED TO BE LESS DEFINED AS STORMS CONGEAL LATE THIS
EVENING AND OVERNIGHT...ALTHOUGH SOME TORNADIC POTENTIAL WILL
CONTINUE THROUGH THE NIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY AND SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY...MAINLY ACROSS FAR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ADDITIONAL THUNDERSTORM
CHANCES RETURN LATE THURSDAY NIGHT...WITH AN INCREASE IN COVERAGE
AND INTENSITY EXPECTED FRIDAY AND SATURDAY. SEVERE WEATHER WILL BE
POSSIBLE ALONG WITH AREAS OF FLOODING GIVEN THE EXPECTED RAINFALL
AMOUNTS. AN UNSETTLED PATTERN WILL CONTINUE INTO EARLY NEXT WEEK
WITH CONTINUED THUNDERSTORM CHANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 26, 8:24 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
824 PM CDT TUE APR 26 2016

OKZ054-059-270215-
PAWNEE OK-OSAGE OK-
824 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND WESTERN
PAWNEE COUNTIES UNTIL 915 PM CDT...

AT 823 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MORRISON...
MOVING NORTH AT 60 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAWNEE...                         FAIRFAX...
SHIDLER...                        RALSTON...
BURBANK...                        GRAINOLA...
SOUTHERN KAW LAKE...              WEBB CITY...
APPERSON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTHEASTERN
OKLAHOMA.

LAT...LON 3700 9654 3616 9682 3624 9682 3625 9692
      3633 9693 3634 9703 3651 9703 3655 9690
      3658 9689 3660 9692 3658 9698 3659 9705
      3668 9706 3670 9703 3668 9694 3675 9689
      3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0123Z 200DEG 52KT 3629 9701

69

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

3.3 hours before the tornado, 162 km from the path. April 27, 2016.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2869 joules per kilogram, CIN -6, lifted condensation level 1035 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2016-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 178 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2869 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
3868 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
2.2
Supercell composite
13.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 12:00Z

8.7 hours after it, 162 km from the path. April 27, 2016.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 119 joules per kilogram, CIN -271, lifted condensation level 1775 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 94 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-271 J/kg
Surface CAPE
506 J/kg
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The radar

The Tulsa radar (KINX), 38 km away, was scanning. The volume nearest the touchdown began at 03:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:50 UTCTSTM WND DMGBristowCreek, OKTREE AND OUTBUILDING DAMAGE. PUBLIC POST ON BROADCAST MEDIA FACEBOOK PAGE. TIME ESTIMATED VIA RADAR.
02:55 UTCTSTM WND DMGClevelandPawnee, OKDAMAGE TO TREES...ROOFS...AND SIGNS. PHOTOS FROM THE CITY MANAGER VIA BROADCAST MEDIA SOCIAL MEDIA ACCOUNT. TIME ESTIMATED VIA RADAR.
02:56 UTCTORNADO3 Wsw WynonaOsage, OKA TORNADO BLEW DOWN TREES AND DAMAGED AN OUTBUILDING. IT WAS RATED EF-1 BASED ON THIS DAMAGE.
03:01 UTCTORNADO7 W SapulpaCreek, OKA TORNADO SNAPPED OR UPROOTED TREES...DAMAGED THE ROOFS OF SEVERAL HOMES...AND DAMAGED THE ROOF OF A CHURCH. IT WAS RATED EF-1 BASED ON THIS DAMAGE.
03:03 UTCTORNADO4 Se WestportPawnee, OKA TORNADO SNAPPED AND UPROOTED NUMEROUS TREES AND DAMAGED AT LEAST ONE HOME. A LARGE TREE FELL ON TWO CARS...CRUSHING THEM. THE TORNADO WAS RATED EF-1 BASED ON THIS DAMAGE.
03:18 UTCTSTM WND GST 605 W TulsaTulsa, OKINTERSTATE 44 AND 49TH WEST AVENUE
03:20 UTCTSTM WND DMG12 Se OsageOsage, OKROOF REMOVED FROM A HOME AND DAMAGE TO DOCKS ALONG KEYSTONE LAKE. INFORMATION RECEIVED VIA SOCIAL MEDIA POST OF BROADCAST MEDIA ARTICLE ON THE DAMAGE. TIME ESTIMATED VIA RADAR.
03:21 UTCTORNADO 1TulsaTulsa, OKTREES UPROOTED, POWER POLES SNAPPED AND HOME ROOF DAMAGE NEAR 48TH AND RIVERSIDE. SURVEY TEAM HAS OFFICIALLY RATED THE TORNADO AN EF1.
03:21 UTCTORNADOTulsaTulsa, OKTREES UPROOTED, POWER POLES SNAPPED AND HOME ROOF DAMAGE NEAR 48TH AND RIVERSIDE.
03:23 UTCTSTM WND GST 60TulsaTulsa, OKHIGHWAY 75 AND I-44
03:23 UTCTSTM WND GST 725 W TulsaTulsa, OKHIGHWAY 412 AND 49TH WEST AVENUE
03:24 UTCTSTM WND GST 724 Wsw TulsaTulsa, OKAT 37TH AND JACKSON
03:26 UTCTORNADO 1BixbyTulsa, OKTIME ESTIMATED BY RADAR. STORM SURVEY TEAM HAS ASSIGNED A PRELIMINARY EF1 RATING.
03:26 UTCTORNADOBixbyTulsa, OKTIME ESTIMATED BY RADAR
03:30 UTCTSTM WND DMGSperryTulsa, OKSEVERAL TREES DOWN INCLUDING SOME THAT LANDED ON VEHICLES. PHOTOS RECEIVED VIA SOCIAL MEDIA. TIME ESTIMATED VIA RADAR.
03:35 UTCTORNADO 1Broken ArrowTulsa, OKTIME ESTIMATED BY RADAR. TORNADO DAMAGE WAS JUST WEST OF COUNTY LINE ROAD BETWEEN 121ST AND 131ST ST SOUTH. STORM SURVEY TEAM HAS ASSIGNED A PRELIMINARY EF1 RATING.
03:35 UTCTORNADOBroken ArrowTulsa, OKTIME ESTIMATED BY RADAR. TORNADO DAMAGE WAS JUST WEST OF COUNTY LINE ROAD BETWEEN 121ST AND 131ST ST SOUTH.
03:37 UTCTSTM WND DMG8 Ne Broken ArrowWagoner, OKTREE DAMAGE FROM THUNDERSTORM WINDS IN STEEPLECHASE SUBDIVISION.
04:05 UTCTSTM WND DMGFoyilRogers, OKTREES DOWN. PUBLIC PHOTO POSTED ON BROADCAST MEDIA FACEBOOK PAGE. TIME ESTIMATED VIA RADAR.
04:30 UTCTSTM WND DMGPorterWagoner, OKSIGNIFICANT ROOF DAMAGE TO AN OUTBUILDING. PUBLIC PHOTO POSTED ON BROADCAST MEDIA FACEBOOK PAGE. TIME ESTIMATED VIA RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 26, 2016

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2612:52 PM CDTEF1Warren, MO5.5100
April 261:24 PM CDTEF0Saint Charles, MO0.350
April 263:47 PM CDTEF0Geary, KS0.010
April 263:58 PM CDTEF0Sumner, KS1.150
April 265:38 PM CDTEF1Vanderburgh, IN7.5250$250,000
April 265:42 PM CDTEF0Shawnee, KS0.020
April 265:47 PM CDTEF0Haskell, TX1.525
April 267:20 PM EDTEF0Greene, IN0.175$15,000
April 267:47 PM CDTEF0Smith, KS0.3100
April 268:08 PM CDTEF0Canadian, OK4.150$12,000
April 268:43 PM CDTEF1Oklahoma, OK10.0150$10,000
April 268:49 PM CDTEF0Oklahoma, OK3.7100$4,000
April 269:22 PM CDTEF0Grayson, TX0.280$200,000
April 269:44 PM CDTEF1Osage, OK3.8450
April 269:50 PM CDTEF1Pontotoc, OK2.0200$20,000
April 269:52 PM CDTEF1Osage, OK6.9900$15,000
April 2610:00 PM CDTEF1Creek, OK5.6550$20,000
April 2610:00 PM CDTEF1Pawnee, OK7.0800$150,000
April 2610:00 PM CDTEF0Grayson, TX2.41505$450,000
April 2610:11 PM CDTEF0Grayson, TX6.075$80,000
April 2610:26 PM CDTEF1Tulsa, OK2.7350$100,000
April 2610:36 PM CDTEF1Tulsa, OK1.0150$10,000
April 2611:11 PM CDTEF1McIntosh, OK7.5400$100,000
April 2611:16 PM CDTEF0Craig, OK10.1500$20,000
April 2611:34 PM CDTEF1Muskogee, OK5.1800$50,000
April 2611:35 PM CDTEF0Mayes, OK4.7750$20,000
April 2611:46 PM CDTEF1Cherokee, OK7.2700$150,000
April 2611:58 PM CDTEF1Delaware, OK10.1850$100,000
April 2612:03 AM CDTEF1Pushmataha, OK1.5500$125,000
April 2612:07 AM CDTEF1Ottawa, OK1.6350$150,000
April 2612:21 AM CDTEF1Newton, MO0.8150$50,000
April 2612:23 AM CDTEF1Sequoyah, OK4.3500$25,000
April 2612:29 AM CDTEF1Benton, AR9.1600$50,000
April 2612:41 AM CDTEF1Benton, AR2.0350$30,000
April 2612:53 AM CDTEF1Crawford, AR2.4300$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.